Secondary Hemorrhage after Intraventricular Fibrinolysis: A Cautionary Note: A Report of Two Cases

    loading  Checking for direct PDF access through Ovid

Abstract

OBJECTIVE AND IMPORTANCE:

To hasten the lysis of intraventricular hemorrhages, intraventricular administration of recombinant tissue plasminogen activator (rt-PA) or urokinase has been advocated as an effective and safe treatment for patients with intraventricular hemorrhage. Until now, cases of secondary hemorrhage after intraventricular fibrinolysis, to our knowledge, have not been reported in the literature. We present a report of two patients with clinically significant bleeding complications associated with intraventricular infusion of rt-PA.

CLINICAL PRESENTATION:

Both patients, a 42-year-old woman (Patient 1) and a 70-year-old man(Patient 2), suffered from hypertensive left-sided thalamic hemorrhage with ventricular extension and ventricular dilatation.

INTERVENTION:

Both patients required external ventricular drainage and were treated with intraventricular rt-PA. In Patient 1, a secondary intraventricular hemorrhage occurred 20 minutes after the first instillation of 2 mg of rt-PA and was associated with a sudden loss of consciousness. Treatment with rt-PA was stopped, and the patient needed a permanent shunt. In Patient 2, intraventricular subsequent bleeding was noted 4 hours after the second 4-mg dose of rt-PA, clinically apparent as anisocoria. In Patient 2, rt-PA administration was continued without further complications. In both patients, a second external ventricular drainage was required after secondary hemorrhage.

CONCLUSION:

Intraventricular lysis is a potentially hazardous therapy. To weigh the potential benefits against the potential risks, a controlled study of this promising new treatment is urgently warranted

Related Topics

    loading  Loading Related Articles